North Dakota, 2018Flash Flood in North Dakota, July 19, 2018
July 19, 2018 · NWS BIS · 1 event in 1 county or zone
Rain showers and low-topped thunderstorms produced torrential rain over south central Dickey County leading to flash flooding and sanitary sewer system backups in the city of Ellendale. The resulting flooding impacted 24 homes, two churches, and an apartment complex.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rain showers and low-topped thunderstorms produced torrential rain over south central Dickey County leading to flash flooding and sanitary sewer system backups in the city of Ellendale. The resulting flooding impacted 24 homes, two churches, and an apartment complex. Parts of Ellendale were flooded with several feet of water.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 18, 10:59 PM CST, 2 hours 1 minute earlier.
Area forecast discussion, Jul 18, 10:59 PM CST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Bismarck ND
1159 PM CDT Wed Jul 18 2018
.UPDATE...
Issued at 1152 PM CDT Wed Jul 18 2018
Current radar and surface weather observations show light to
moderate rain with some thunder across northwest and southeast
North Dakota. Updated probability of precipitation and sky cover
through tomorrow based on current and future trends.
UPDATE Issued at 920 PM CDT Wed Jul 18 2018
As of 9 pm CDT Showers and isolated thunderstorms continue to
slowly diminish across western and central North Dakota. One
exception is the southern James river valley which is seeing an
increase in coverage of mainly showers. Current forecast looks
reasonable just made some modifications to short ranges POPs to
fit the current radar trends.
UPDATE Issued at 606 PM CDT Wed Jul 18 2018
Thunderstorms appear just past their diurnal peak given the weak
shear profile. Threat of severe storms also appears to be abating
at this time. Will continue high pops across the south central
where upper level circulation continues to support widespread
showers and isolated thunderstorms. Expect the showers associated
with the upper circulation to move to southeast North Dakota late
tonight and Thursday.
&&
.SHORT TERM...(This evening through Thursday)
Issued at 237 PM CDT Wed Jul 18 2018
Scattered showers and thunderstorms across western and central
North Dakota tonight.
An upper level low over southern North Dakota will continue to track
eastward tonight. This low will provide the region with broad
synoptic scale lift within a weakly sheared yet unstable
environment. With little to no shear and weak winds aloft, slow
moving air mass thunderstorms will be the most likely storm mode
this afternoon and early evening. These storms may briefly pulse
up and produce hail up to quarter size and gusty winds...along
with heavy rainfall...but they should be rather short-lived and
affect a small area.
The low will be slow to exit the region so this will lead to the
continued chances for scattered showers and thunderstorms mainly
across central North Dakota, closer to the center of the low,
through tonight. South central North Dakota appears to have the
greatest risk for heavy rainfall, where the 12z iterations of the
NAM/GFS both suggest moderate to high precipitable water values.
In addition, the latest suite of CAM model guidance is in good
agreement in showing moderate to heavy storms training over south
central North Dakota later tonight.
.LONG TERM...(Thursday night through Wednesday)
Issued at 237 PM CDT Wed Jul 18 2018
More showers and thunderstorms across North Dakota Thursday
through Thursday night, drying out for Friday and Saturday with
near average temperatures.
The upper level low that will affect the area on Wednesday and
Wednesday night will continue to affect the area on Thursday and
Thursday night. As this low slowly moves eastward into Minnesota,
scattered showers and storms will develop on the backside of the
low and affect mainly central and eastern North Dakota on Thursday
and Thursday night, moving out of the state Friday. A similar
environment is expected Thursday with perhaps slightly more
shear. Therefore, some strong or even a few severe storms are
possible.
A ridge builds in from the west on Friday and Saturday, bringing
calm and dry weather with it for all of western and central North
Dakota. The latest blend of model guidance suggests high
temperatures in the 70s and 80s this weekend.
Thunderstorms return to North Dakota late Saturday night through
Sunday night as both the GFS and the ECMWF show a potent shortwave
trough with an associated surface cold front moving through the
state. This looks to be the next chance for severe weather across
western and central North Dakota, with moderate to high shear
expected along with moderate instability and good forcing for
ascent.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 606 PM CDT Wed Jul 18 2018
Hazards to aviation include scattered thunderstorms across
northern and central North Dakota this evening. After midnight the
main chances for precipitation will move to the James river
valley. MVFR ceilings then are forecast for KJMS after 13Z.
Otherwise vfr.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...TK
SHORT TERM...AJ
LONG TERM...AJ
AVIATION...TWH
Hazardous weather outlook, Jul 18, 11:02 PM CST, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1202 AM CDT Thu Jul 19 2018
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-200515-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
1202 AM CDT Thu Jul 19 2018 /1102 PM MDT Wed Jul 18 2018/
This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.
.DAY ONE...Tonight
Scattered thunderstorms are expected across western and central
North Dakota tonight. Severe weather is not expected.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Scattered thunderstorms are expected across western and central
North Dakota Thursday through Thursday night. A few strong to
marginally severe storms are possible with hail up to quarter
size and wind gusts to 50 mph. Locally heavy rainfall is also
possible, especially across southern North Dakota.
Thunderstorms are also possible on Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Jul 19, 12:15 AM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
115 AM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0114 AM HEAVY RAIN ELLENDALE 46.00N 98.53W
07/19/2018 M4.00 INCH DICKEY ND EMERGENCY MNGR
STREET FLOODING REPORTED IN ELLENDALE.
&&Flash Flood, Dickey
- When
- July 19, 1:00 AM CST to 6:30 AM CST
- Where
- Dickey County, 4.47 mi WNW of Ellendale Arpt to 3.83 mi SW of Ellendale
- Cause
- Heavy Rain
- Property damage
- $500,000
- Reported by
- Emergency Manager
- Coordinates
- 46.039, -98.609
Rain amounts across the Ellendale area ranged from five to eight inches from slow moving rain showers and low-topped thunderstorms. The bulk of the rain fell in about three hours with the rain event lasting about six hours. This led to runoff that flooded basements with up to four feet of water and caused sanitary sewer systems to back up. One basement wall collapsed. A total of 24 homes were affected along with two churches and one apartment complex.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Missouri, July 19, 201817 deaths · $101,000 · 1 in hail · 42 events
- Tornadoes and Hail in Iowa, July 19, 201836 injured · $320 million · EF3 · 39 events
- Excessive Heat in Oklahoma, July 19 to 21, 201820 injured · 24 events
- Heat in Texas, July 19, 20181 death · 1 event
- High Surf in North Carolina, July 19, 20181 death · 1 event
- Hail and Damaging Winds in Mississippi, July 19 to 20, 2018$182,000 · 1.25 in hail · 15 events
- Lightning Strike in Mississippi, July 19, 2018$250,000 · 1 event
- Flash Flooding in Utah, July 19 to 22, 2018$150,000 · 4 events
- Hail and Damaging Winds in Kansas, July 19, 201878 kt wind · 46 events
- Tornadoes and Hail in Iowa, July 19, 2018EF1 · 14 events
- Damaging Winds and Strong Wind in Illinois, July 19, 2018$35,000 · 52 kt wind · 3 events
- Excessive Heat and Heat in Mississippi, July 19 to 20, 201829 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 775148.